Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS Greenville-Spartanburg, SC

April 22, 1997Laurens County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 7:51 PM EDT for Laurens County, South Carolina. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 7:51 PM EDT (23:51 UTC)
Expired
Apr 22, 1997, 8:30 PM EDT
In force
39 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Laurens County, SC

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:59 PM EDTHail 1Maddens, SC
Apr 22, 8:00 PM EDTHail 1Cold Pt, SC
Apr 22, 8:05 PM EDTHail 0.75Laurens Co Arpt, SC
Apr 22, 8:12 PM EDTHail 1.75Ekom, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 222352 RRA
SVRGSP
SCC059-230030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
751 PM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...LAURENS COUNTY
 
AT 751 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM LIKELY
PRODUCING LARGE HAIL JUST NORTH OF WARE SHOALS. THE STORM IS MOVING TO
THE EAST AT 30 MPH AND WILL PASS NEAR THE CITY OF LAURENS BY 820 PM.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A
TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT
WARNING FROM A SEVERE THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 22, 2:15 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
215 PM EDT TUE APR 22 1997

.FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION.

GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO
EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS
FROM WEST OVERNIGHT.  WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN
AND RAH...FROM TSTMS).  POPS SHLD GO CLOSE TO CATEGORICAL.  IF YOU WANT
TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO
EARLY MORNING HOURS.

STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND
RUSH HOUR FROM WEST TO EAST.  ANOTHER S/W WILL MOVE ACROSS LATE WED
WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY
STRONG 700 AND ABV WITH THIS DURG AFTN.  FRONT AND SHIFT TO NW FLOW
ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING
SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY.

DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS
TNT MAY BE ABV MOS FCST.  CLDS AND PRECIP WILL HELP HOLD DOWN WED.
DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT
AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG.

WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING
LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY.

WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN...
HAYWOOD AND BUNCOMBE.  NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT
IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES.

GSP 61/67/47/73 */5/1/0
CLT 60/67/49/74 */6/2/0
AVL 57/61/42/63 */5/1/0

NEAL

In the hours before

Local storm report, Apr 22, 6:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
658 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

656 PM     ELBERTON                  GA   1.00 INCH HAIL
04/22/97   ELBERT                         PUBLIC REPORT GROUND
                                          COVERED WITH DIME TO
                                          QUARTER HAIL

WAJ
Local storm report, Apr 22, 7:04 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
704 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

703 PM     BOWMAN                    GA   1.75 INCH HAIL
04/22/97   ELBERT                         GOLF BALL SIZED HAIL
                                          REPORTED BY ELBERT COUNTY
                                          911

BWM
Local storm report, Apr 22, 7:07 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
704 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

703 PM     BOWMAN                    GA   1.75 INCH HAIL
04/22/97   ELBERT                         GOLF BALL SIZED HAIL
                                          REPORTED BY ELBERT COUNTY
                                          911

BWM
Local storm report, Apr 22, 7:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

712 PM     NE OF ELBERTON            GA   TORNADO
04/22/97   ELBERT                         911 REPORTS POSSIBLE
                                          TORNADO RUCKERSVILLE RD
                                          AREA NE OF CITY LIMITS.
                                          NO DETAILS AVAILABLE.

WAJ
Local storm report, Apr 22, 7:23 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

720 PM     NE OF ELBERTON            GA   1.75 INCH HAIL
04/22/97   ELBERT                         NUMEROUS REPORTS TO 911 OF
                                          QUARTER TO GOLFBALL HAIL -
                                          UNUSUALLY LARGE AMOUNT

WAJ
Local storm report, Apr 22, 7:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
742 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

714 PM     BOWMAN                    GA   2.00 INCH HAIL
04/22/97   ELBERT                         DEPUTIES REPORT HAIL
                                          BIGGER THAN GOLFBALL.
                                          DEPUTIES CANNOT GET TO
                                          AREA PSBL TORNADO REPORTED
                                          BECAUSE OF HAIL ON ROAD

WAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:15 PM EDTSevere Thunderstorm WarningGSPOconee45 min
Apr 22, 12:08 AM EDTSevere Thunderstorm WarningGSPOconee37 min
Apr 22, 12:17 AM EDTSevere Thunderstorm WarningGSPPickens43 min
Apr 22, 1:12 AM EDTSevere Thunderstorm WarningGSPLaurens63 min
Apr 22, 3:30 PM EDTSevere Thunderstorm WarningGSPAbbeville60 min
Apr 22, 4:11 PM EDTSevere Thunderstorm WarningGSPGreenwood64 min
Apr 22, 4:30 PM EDTSevere Thunderstorm WarningGSPLaurens30 min
Apr 22, 4:42 PM EDTSevere Thunderstorm WarningGSPUnion48 min
Apr 22, 5:13 PM EDTSevere Thunderstorm WarningGSPChester32 min
Apr 22, 7:00 PM EDTSevere Thunderstorm WarningGSPAbbeville, Anderson45 min
Apr 22, 7:31 PM EDTTornado WarningGSPAbbeville44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.